Alert archive / Alaska / High Wind Warnings in 2009

High Wind Warning 18, NWS Anchorage, AK

October 6, 2009

NWS Anchorage, AK issued this high wind warning at Oct 6, 2009, 7:29 AM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2009, 7:29 AM AKDT (15:29 UTC)
Expired
Oct 6, 2009, 1:34 PM AKDT
In force
6 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK72 PAFC 061529
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
729 AM AKDT TUE OCT 6 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON...


AKZ185-070000-
/X.NEW.PAFC.HW.W.0018.091006T1529Z-091007T0000Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
729 AM AKDT TUE OCT 6 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM AKDT THIS AFTERNOON. 

A STRONG LOW IS MOVING NORTH ACROSS THE CENTRAL ALEUTIANS THIS
MORNING. WINDS ASSOCIATED WITH THIS STRONG SYSTEM HAVE INCREASED
RAPIDLY THIS MORNING WITH EASTERLY GUSTS IN EXCESS OF 75 MPH
THROUGH CHANNELED TERRAIN OF THE EASTERN ALEUTIANS. WINDS WILL
BECOME SOUTHEASTERLY THROUGH THE REST OF THE MORNING AS THE LOW
APPROACHES AND EVENTUALLY MOVES INTO THE BERING SEA...BUT GUSTS
WILL CONTINUE TO REACH 75 MPH. AS THE LOW MOVES INTO THE BERING
SEA...WINDS WILL SHIFT TO THE SOUTH AND SOUTHWEST AND SLOWLY
DIMINISH THROUGH THE EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
1 follow-up statement
000 
WWAK72 PAFC 062134
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
134 PM AKDT TUE OCT 6 2009


AKZ185-062245-
/X.CAN.PAFC.HW.W.0018.000000T0000Z-091007T0000Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
134 PM AKDT TUE OCT 6 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH
WIND WARNING. 



$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Oct 6, 5:00 AM AKDT, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 6, 5:00 AM AKDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT TUE OCT 6 2009

.ANALYSIS AND UPPER LEVELS...
A MAJOR LOW PRESSURE SYSTEM IS APPARENT ON SATELLITE THIS MORNING
JUST SOUTH OF THE ALEUTIAN CHAIN.  THIS SYSTEM HAS A SOUTHERLY JET
EXTENDING ALMOST ALL THE WAY TO HAWAII AND AS A RESULT IS ENTRAINING
PLENTY OF WARM AIR AND MOISTURE.  AS THE LOW CONTINUES TO MOVE
NORTHWARD IT WILL STRENGTHEN SLIGHTLY WITH COLDER TEMPERATURES
FEEDING IT FROM THE NORTHERN BERING.  THE COLD AIR TO THE NORTH IS
NOT EXTREMELY COLD HOWEVER SO THIS SYSTEM WILL PLATEAU ONCE IT
REACHES THE BERING.  HOWEVER BY THAT TIME A NEW LOW PRESSURE SYSTEM
WILL BE APPROACHING FROM THE SOUTH...ON A SIMILAR TRACK AND
STRENGTHENING PATTERN.  MEANWHILE OVER THE EAST A RIDGE IS SETTING UP
OVER THE GULF OF ALASKA AND WILL EXTEND INTO THE PANHANDLE AND
WESTERN CANADA.  THIS RIDGE WILL CONTINUE TO STRENGTHEN AS WARM AIR
IS PUMPED INTO IT BY THE SOUTHERLY JET...KEEPING THE LOW PRESSURE
SYSTEMS TO THE WEST OUT IN THE BERING.

.MODEL DISCUSSION...
MODEL CONSISTENCY AND AGREEMENT HAS IMPROVED OVER THE PAST SEVERAL
DAYS.  IN THE SHORT TERM THE MODELS WERE IN GOOD AGREEMENT ON THE LOW
JUST APPROACHING THE CENTRAL ALEUTIANS.  THERE ARE SOME SLIGHT
DIFFERENCES ON FRIDAYS LOW PRESSURE SYSTEM HOWEVER.  MODELS HAVE BEEN
TRENDING ON A SLOWER SOLUTION FOR THAT LOW OVER THE PAST SEVERAL DAYS
AND TODAY GFS WAS FAIRLY CONSISTENT WITH PREVIOUS RUNS BUT THE ECMWF
HAD SLOWED THE LOW DOWN AGAIN.  IN THE EAST THERE WERE ALSO SOME
DIFFERENCES WITH HOW THE MODELS HANDLED THE FRONT MOVING THROUGH THE
GULF.  THE ECMWF KEPT A STRONG FRONTAL BAND ALONG THE NORTH GULF
COAST WHILE THE GFS MOVED THE FRONT THROUGH RAPIDLY.  ALTHOUGH THE
GFS WAS CHOSEN AS THE MODEL OF THE DAY OUT WEST...THE ECMWF SOLUTION
WAS USED FOR THE EASTERN ZONES AFTER 84 HOURS TO KEEP THAT FRONTAL
BAND ALONG THE NORTH GULF COAST.  AS FOR THE SHORT TERM...FEW EDITS
WERE MADE BUT THE OVERALL PATTERN LEANED TOWARD THE GFS SOLUTION.

.SHORT TERM FORECAST...
IN THE EAST...A SHORT RESPITE TODAY FROM THE WEATHER AS THE RIDGE
MOVES OVERHEAD. HOWEVER BY TONIGHT THE WARM FRONT WILL MOVE UP INTO
THE GULF OF ALASKA AND RAPIDLY PROGRESS INTO SOUTHCENTRAL ALASKA.
THIS IS NOT EXPECTED TO BE A STRONG CHINOOK EVENT BUT SOME
SOUTHEASTERLY WINDS WILL MAKE IT INTO THE AREA.  RAIN WILL FALL
ACROSS THE SOUTHCENTRAL AREA TONIGHT AND INTO TOMORROW AS
SOUTHWESTERLY FLOW ALOFT BRINGS PLENTY OF UPPER LEVEL MOISTURE. NOT
MUCH OF A BREAK CAN BE EXPECTED BEFORE THE NEXT SYSTEM ARRIVES
WEDNESDAY NIGHT AND THURSDAY...WITH SIMILAR CONDITIONS EXPECTED.
THIS SYSTEM IS A BIT STRONGER AND FURTHER EAST...SO TURNAGAIN ARM
WINDS IN PARTICULAR MAY BE STRONGER ON THURSDAY.

OUT WEST...MOST OF THE ACTION IS HAPPENING OUT WEST WITH STORM AFTER
STORM HITTING THE EASTERN ALEUTIANS.  THE LOW MOVING UP TODAY IS
EXPECTED TO REACH 979 MB...WHICH SHOULD BRING GALES TO MOST OF THE
MARINES AND STORMS ALONG THE SOUTHERN SIDE OF THE AK PEN.  THE AK PEN
AND THE EASTERN ALEUTIANS CAN EXPECT STRONG WINDS AT THE SURFACE WITH
SOME WIND SHEAR ALOFT AS JET SUPPORT IS PRETTY WELL STACKED THROUGH
THE SYSTEM.  THIS SYSTEM MOVES INTO THE BERING AND WEAKENS ON
WEDNESDAY BUT ANOTHER LOW MOVES UP IN ITS PLACE WEDNESDAY NIGHT.  THE
SECOND LOW IS A BIT STRONGER BUT THE JET SUPPORT AT THE LOWER LEVELS
IS A BIT WEAKER SO WINDS MAY NOT BE QUITE AS STRONG.

.LONG TERM FORECAST...
THIS PATTERN OF STRONG LOWS HITTING THE CENTRAL ALEUTIANS WILL NOT
END IN THE LONG TERM EITHER.  ON FRIDAY A VERY STRONG LOW PRESSURE
SYSTEM IS EXPECTED TO MOVE INTO THE BRISTOL BAY REGION. THIS SHOULD
BRING VERY STRONG WINDS TO MOST OF THE MAINLAND AND SOUTHCENTRAL ON
FRIDAY NIGHT AND SATURDAY...AND BEARS WATCHING FOR THE ACTUAL
STRENGTH OF THE SYSTEM.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...STORMS 155 170 171
         GALES 120 130 150 160 165 180 172 185 179
FIRE WEATHER...NONE

LEWF OCT 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Oct 5, 10:20 PM AKDTSmall Craft AdvisoryAFC6 hr
Oct 6, 4:00 AM AKDTGale WarningAFC48 hr
Oct 6, 4:00 AM AKDTGale WarningAFC48 hr
Oct 6, 4:00 AM AKDTSmall Craft AdvisoryAFC5 days
Oct 6, 4:00 AM AKDTSmall Craft AdvisoryAFC60 hr
Oct 6, 4:00 AM AKDTStorm WarningAFC12 hr
Oct 6, 5:40 AM AKDTStorm WarningAFC10 hr

Nearby

High Wind Warnings in Alaska, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.